News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Thumps in chest


 chalotta1980 - Sun Oct 31, 2004 4:06 pm

I have funny, erratic, "thumps" in my chest from time to time. I am worried that it may cause SCD? Should I be worried? I have had EKG's and Holter Monitor tests done and they all came back normal. It feels more like a twitching than an irregular heartbeat. I have had a problem with my mucles twitching all over my body from my head, arms, legs, eyes...you name it and I've had a twitch in that spot. The sensation in my chest feels more like the twitching that I experience in the rest of my body rather than that of a palpitation. I also have palpitations so I know what they feel like. It is a completely different feeling. It comes suddenly within a matter of seconds, and is gone just as quickly.
I am a nervous wreck because I don't know when they are going to happen. I always think that I am going to die or pass out.
Please help
chalotta 8)
 Dr. Yasser Mokhtar - Wed Nov 17, 2004 1:22 pm

User avatar Dear Chalotta,

Was any blood work done when you started complaining of this strange chest feeling? The blood work that is recommended in this setting is to check the electrolytes in the blood and thyroid functions.

As regards to sudden cardiac death, please refer to the american heart association website where their scientific position on sudden cardiac death is explained in a very clear and simple way.

As you are going to see, sudden cardiac death is caused in over 90% of cases by coronary disease. Being a female in the child bearing age period virtually protects you (as a female) from having coronary disease (unless you have risk factors for it such as smoking, diabetes, hypertension, high cholesterol, etc...)

i don't think that you have arrhythmias (abnormal heart beats) since you had multiple ekgs and Holters which were normal. i think that this is related to the twitches that you have been having. i think that you should seek medical attention to find out what is behind these twitches.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 chalotta1980 - Fri Nov 26, 2004 2:04 pm

Dear Doc:
on Thanksgiving day, a week after my 2- week event monitor was turned in, I had an "attack" that sent me to ER. I was sitting on the couch watching the television and I placed my hand up to my chest just to check the rhythm. I could have sworn that I felt a series of beats that were coming in runs of 4? I immediately panicked and started to get lightheaded. I asked the person that I was with to please take me to the emergency room because I felt very tired and sleepy and like I wanted to faint. The whole time that I was driving my car to ER, I kept rolling down the windows to calm myself down. There was no particular reason for me to feel my chest before I panicked, I just thougth I would check it out. It lasted for about 1-2 minuites before I started to feel lightheaded.
Once in the ER, they performed the EKG and the Doc said that my heart rate was a little high, which I could understand because I was scared and shaking. He also told me the I have Sinus Tachycardia and Anxiety reaction with hyperventilation. I have been under a lot of stress this past week with the break-up of my my fiance and I. Since my last letter, my Doctor has done blood work to check my thyroids and my electrolytes, but they were normal. She did tell me that my hemoglobin was very low and prescribed FE SOL for my anemia. I am just so worried that they will never be able to catch on of these things to see what it is. The ER diagnosed me with P.A.T. The serious causes of P.A.T is heart valve or thyroid related. I am so confused and scared. I am afraid to be alone or to go places alone. He also prescribed Xanax for the anxiety, which I know that I have a problem with. Should I be worried about the presumed feelings of the heartbeats in runs of more than 3?
Please help :?
 Dr. Yasser Mokhtar - Sat Nov 27, 2004 10:29 pm

User avatar Dear Chalotta,

i don't think that it is a good idea to check your pulse, or your chest for any rhythm abnormality as long as you don't feel any abnormal heart beats (without feeling with your chest with your hand).

How about the twitches that you used to have? Are you still having them?

i can't personally say whether what you felt was genuine arrhythmia or not, but it looks that you made yourself have a panic attack.

If you were previously diagnosed with p.a.t., and there was no obvious cause to it, like too much caffeine, smoking, alcohol, lack of sleep, anxiety and stress, and all the blood work (like electrolytes and thyroid functions) came back normal, i think the best thing to do at this point is to have an echocardiogram (unless you already had one) to rule out valvular disease and if this comes back normal, i think you should be seen by an electrophysiologist, a cardiologist specialized in arrhythmias.

Regarding whether or not you should be concerned when you feel the runs of 3 beats, my personal opinion is to keep a diary of what you were doing, whether they went on (the beats in 3) to be more and faster, whether you had any lightheadedness during the episodes or not. But this will make you more aware of a most probably minor problem and you might exaggerate. The second thing is to seek medical advice if you start having chest pain, if you think you are about to lose consciousness or develop shortness of breath (which can also be symptoms of a panic attack as well) and sometimes it is hard to differentiate. i know what i am going to say is difficult to do, but do not convince yourself that there is something wrong if you are not sure what is going on, just calm down and wait and see.

i think the circumstances that you are passing through right now is not helping but once they are over, it is going to be much easier.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 chalotta1980 - Thu Dec 02, 2004 12:51 pm

Dear Doc,
thank you for responding. I am currently wearing an event monitor for the next couple of weeks to rule out anything serious. I am still having the twitches all over my body. They seem to come and go and some days they are a lot worse than they are on other days.
How would my doctor be able to determine if I have some sort of valvular disease? Is it hereditary? I was diagnosed by the physician in ER (who specialized in infectious diseases) as having PAT's. Before the "episode" I was going through a break-up with my fiance, which was obviously very stressful for me. I lost 8 pounds in a week and a half and was not getting any rest. I was also going through some things at my job that caused me a great deal of anxiety. I have been taking the Xanax now for a couple of days, but I don't feel any difference. My main concern is that my heart is going to stop beating when I have one of these "things." I seem to get them about once a month around the time of my menstruation cycle. My doc also said that I could be having palpitations because of my Anemia. What is the difference between palpitations, irregular heartbeats, and arrythmias? Thanks for your help.
chalotta :D
 Dr. Yasser Mokhtar - Fri Dec 03, 2004 12:02 am

User avatar Dear Chalotta,

Good thing that you wore the event monitor.

Arrhythmia is any abnormal heart beats whether regular, irregular, slow or fast. Palipitations are one's own feeling of heart beats whether normal or abnormal. Irregular heart beats refer to the heart beating irregularly. Normal heart beats are regular.

i don't think that in your case, there is anything to worry about but continue with the event monitor.

Valvular heart disease may be congential or may be acquired.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here